Introduction: Phenobarbital, a barbiturate traditionally used in the treatment of seizure disorders, is considered safe and effective when its serum concentration is maintained between 10 to 40 mcg/mL. Toxic levels can induce coma, respiratory failure or shock syndromes. Strategies to manage phenobarbital overdose are necessary due to its potential for abuse and serious adverse effects.
Case presentation: We present an acute case of intoxication from high-concentration veterinary acquired phenobarbital, complicated by ethanol abuse in a 47-year-old male. He presented to the hospital with an initial phenobarbital serum concentration of 124 mcg/mL. Patient was status-post motor vehicle accident and unresponsive with an initial Glasgow Coma Scale (GCS) score of 3. On day two of hospitalization, hemodialysis (HD) was initiated due to the patient’s persistent comatose state. The phenobarbital serum level declined from 112 mcg/mL to 62 mcg/mL and GCS score improved to 10 after one 4-hour session of HD. On hospital day three, a second HD accelerated the removal of phenobarbital from a serum concentration of 59 mcg/mL to 30 mcg/mL and resulted in a GCS score of 14. On hospital day six, the patient’s phenobarbital serum level measured 24 mcg/mL and neurological status significantly improved, prompting his hospital discharge.
Discussion: The history and pharmacokinetic properties of the barbiturate class are discussed, with an emphasis on phenobarbital. Modalities for management of phenobarbital toxicity are reviewed from the medical literature and compared to our case. Patient specific factors influencing the case are further discussed, leading to the decision for hemodialysis treatment.
Conclusion: In severe phenobarbital intoxication, hemodialysis is a safe and effective method of extracorporeal elimination.
Phenobarbital toxicity from a highly concentrated veterinary formulation: review and case report